Michael B. Atkins, MD: Dermatologic toxicities are common with the checkpoint inhibitors, immune therapies. Probably as many as 40% of patients develop these red pruritic rashes that are primarily on their arms and on their trunk. Kellie is going to talk a little bit about how they’re managed. But I wanted to talk a little bit about what we think is actually going on when we see these rashes. We actually have come to believe that in many cases, this is the immune system reacting to melanocytes in the skin. And it’s particularly common in patients with melanoma. When the immune system recognizes and starts to kill melanoma cells, melanoma antigens that are shared with melanocytes are released, and the immune system starts to recognize those and then starts to attack those in the area of the skin. So, many times, when we see this rash, it implies that the immune system has been activated against the tumor and it turns out to be a potential precursor for vitiligo that’s developing in that exact same spot. With regard to how we manage it, Kellie, do you want to just go into some detail?
Kellie Gardner, NP: So, most of the rashes that we see with the immunotherapies are mild. A lot of patients are asymptomatic or they have a mild itch with it. It’s usually a maculopapular rash, which Dr. Atkins mentioned is on the arms or the trunk. For mild rashes, we generally use topical steroids. There’s hydrocortisone, or maybe a little bit more potent steroid like triamcinolone, and also oral antihistamines if needed for itching. For the more significant rashes that cover larger portions of the body and are symptomatic, we would switch to an oral corticosteroid for these patients, and they would come off treatment at least temporarily.
One of the more common side effects that we see with immunotherapy would be rash. This typically occurs early on in treatment, but it can occur at any point during the treatment cycle. So, most patients will develop a mild rash, either affecting their arms or their trunk. Sometimes it’s symptomatic, some mild itching, discomfort associated. Other patients may have more significant rash affecting a larger surface area and can become quite itchy. For the mild rashes, we typically use a topical steroid cream such as hydrocortisone or triamcinolone cream, and they can also use oral antihistamines, if needed, for itching. For the more significant rashes that are more symptomatic and cover large surface areas, we would typically go to an oral corticosteroid, if indicated.
As far as oral mucositis, it’s not a common side effect that we see with the immune therapies, but when it does occur, we advise the patients to use a topic numbing agent. Some other strategies would be to avoid temperature extremes with foods, either very hot foods or very cold foods, that may cause irritation or very spicy acidic foods that can also cause irritation to their mouth.
For dry mouth, we see that, quite often, patients will increase their hydration with water, that would help with some symptoms, but we also recommend some topical rinses, mouth washes such as Biotene, to provide symptomatic relief. With a dry mouth, you also want to get their dentist involved. With long-term dry mouth, they can be more prone to cavities, so they need a good dental exam every 6 months or so.